×

zbMATH — the first resource for mathematics

Successive homoclinic tangencies to a limit cycle. (English) Zbl 0886.34028
Summary: The dynamics near a perturbed degenerate homoclinic connection to a periodic orbit in three dimensions is modeled by a two-parameter map. One parameter controls the passage of the manifolds of the orbit through one another, and the other breaks the degeneracy and causes the manifolds to intersect transversely. An analysis of the map recovers the results of P. Gaspard and X.-J. Wang [J. Stat. Phys. 48, 151-199 (1987)], relating to the accumulation of saddle-node bifurcations of periodic orbits on a single homoclinic tangency, and in addition shows that the local behavior of these orbits at the two tangencies can be linked together giving closed loops in period versus parameter plots. These analytic results are then compared with numerical results from a three-dimensional system of ordinary differential equations.

MSC:
34C05 Topological structure of integral curves, singular points, limit cycles of ordinary differential equations
34C23 Bifurcation theory for ordinary differential equations
Software:
AUTO; AUTO-86
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Chow, S.N.; Hale, J.K.; Mallet-Paret, J., An example of bifurcation to homoclinic orbits, J. diff. eqns., 37, 351-373, (1983) · Zbl 0439.34035
[2] Doedel, E.J.; Kernevez, J.P., AUTO: software for continuation and bifurcation problems in ordinary differential equations, () · Zbl 0669.49016
[3] Gaspard, P., Local birth of homoclinic chaos, Physica D, 62, 94-122, (1993) · Zbl 0786.34051
[4] Gaspard, P.; Wang, X.-J., Homoclinic orbits and mixed-mode oscillations in far-from-equilibrium systems, J. stat. phys., 48, 151-199, (1987)
[5] Gavrilov, N.K.; Šil’nikov, L.P., On three-dimensional dynamical systems close to systems with a structurally unstable homoclinic curve. I., Math. USSR-sb., 17, 467-485, (1972) · Zbl 0255.58006
[6] Gavrilov, N.K.; Šil’nikov, L.P., On three-dimensional dynamical systems close to systems with a structurally unstable homoclinic curve. II., Math. USSR-sb., 19, 139-156, (1973) · Zbl 0273.58009
[7] Glendinning, P.; Sparrow, C., Local and global behavior near homoclinic orbits, J. stat. phys., 35, 645-696, (1984) · Zbl 0588.58041
[8] Greenspan, B.D.; Holmes, P.J., Repeated resonance and homoclinic bifurcations in a periodically forced family of oscillators, SIAM J. math. anal., 15, 69-97, (1983) · Zbl 0547.34028
[9] Guckenheimer, J.; Holmes, P.J., Nonlinear oscillations, dynamical systems and bifurcations of vector fields, (1990), Springer Berlin
[10] Hirschberg, P.; Knobloch, E., Šil’nikov-Hopf bifurcation, Physica D, 62, 202-216, (1993) · Zbl 0786.34052
[11] Kirk, V., Merging of resonance tongues, Physica D, 66, 267-281, (1993) · Zbl 0786.34046
[12] Laing, C., Merging of resonance tongues near the saddle-node/Hopf bifurcation, ()
[13] Newhouse, S., The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms, Publ. math. IHES, 50, 101-151, (1979) · Zbl 0445.58022
[14] Wiggins, S., Global bifurcations and chaos, (1988), Springer Berlin · Zbl 0661.58001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.